Medically reviewed by Onikepe Adegbola, MD, PhD
Constipation is a condition in which there are fewer than three bowel movements a week. Stools are hard, dry, and difficult to pass, and a feeling of incomplete emptying of stools are some of the symptoms of constipation.
16% of adults and 33% of older adults suffer from constipation in the US, according to The National Institute of Diabetes and Digestive and Kidney Diseases.
An unhealthy diet that is low in fiber, drinking less water, and lack of physical activity can cause constipation. Certain conditions, such as functional gastrointestinal disorders, Parkinson’s, anatomical problems of the digestive tract, hormonal disorders, or disorders of metabolism, can lead to constipation too.
Women may experience constipation during pregnancy and after delivery. Traveling, change in food habits, or ignoring the urge to have bowel movements, can also cause constipation.
Certain medicines and dietary supplements can cause constipation, says an article titled Symptoms & Causes of Constipation. Certain medications can aggravate existing constipation, too, says expert doctor Ananya Mandal.
Which Medication Causes Constipation?
Here is a list of some of such medicines:
- Antacids (medicines that fight hyperacidity)
According to a study titled “Effect of antacids on intestinal motility” published in Zeitschrift fur Gastroenterologie, cations(with calcium and aluminum) present in antacids can cause constipation.
- Antispasmodics (medicines that relieve spasm)
Antispasmodics(such as dicyclomine) may cause constipation, says an expert, Jabeen Begum. That is why they are not prescribed for conditions such as Irritable Bowel Syndrome (IBS.)
- Anticholinergics (medicines that relieve muscle spasms of the intestine)
Anticholinergics(such as trihexyphenidyl or atropine) block the effects of acetylcholine, a chemical that helps the muscles move. Less movement in your gut can cause constipation.
- Pain relievers like opiates
Expert, Dr. Kuo, says opioids(such as codeine and morphine) could put the nerves in your gut to sleep and prevent bowel movement.
- Other pain relievers
Medicines, such as aspirin or ibuprofen, can cause long-term (chronic) constipation, says an article named “Risk factors for chronic constipation and a possible role of analgesics“ published in Neurogastroenterology and motility.
- Anticonvulsants (medicines that prevent seizures/ fits)
Anticonvulsants(such as clonazepam or phenytoin) can cause constipation as a side effect, says an article named “Gastrointestinal adverse effects of antiepileptic drugs in intractable epileptic patients“ published in 2011.
- Blood pressure medicines
Blood pressure medicines such as calcium channel blockers, for instance, verapamil, and other high blood pressure medicines such as methyldopa, propranolol, or clonidine, can cause constipation. Calcium channel blockers release the smooth muscles of your blood vessels and help bring your blood pressure back to normal levels. Calcium channel blockers could also relax the muscles in your gut, causing constipation.
- Antidepressants (medicines that fight depression)
An expert, Dr. Braden Kuo, says a lot of antidepressants(such as amitriptyline) that treat nerve endings of the brain could also affect the nerve endings of your gut and cause side effects.
- Medicines to treat Parkinson’s
About 65% of those with Parkinson’s (a nerve disease) suffer from constipation, too, according to an article named “Management of constipation in patients with Parkinson’s disease” published in 2018 in the journal NPJ.
Adding to it, the medicines that treat Parkinson’s disease(such as levodopa) can cause constipation too. Apart from psychological and social well-being, constipation in Parkinson’s affects the quality of life. A few doctors do recommend certain injections to deal with constipation in Parkinson’s, says research.
- Iron supplements
According to a research study, “Ferrous Sulfate Supplementation Causes Significant Gastrointestinal Side-Effects in Adults: A Systematic Review and Meta-Analysis,” published in 2015, constipation is one of the most common side effects of iron supplements.
Black or tarry stools, pain in the abdomen, vomiting sensation (nausea,) and flatulence (gas) are some of the other most common side effects of iron supplements.
Some of the other medicines that can cause constipation or worsen it are:
- Antipsychotics (medications used for psychiatric disorders) such as chlorpromazine, clozapine, or thioridazine
- Antihistamines (anti-allergy medicines) such as diphenhydramine
- Diuretics (medicines for heart failure) such as furosemide
- Medicines that fight diarrhea (loose stools) such as attapulgite or loperamide
- Medicines for lowering cholesterol, such as cholestyramine
- Calcium supplements
- Other medicines such as oral contraceptives (medicines to prevent pregnancy)
Can You Prevent Constipation Caused By Medicines?
Inform your doctor about all the medicines and supplements you are currently taking. They may prescribe medicines accordingly to avoid constipation.
Your doctor might also advise a fiber supplement with psyllium seed, methylcellulose, or laxatives. There are mainly two types of laxatives, stimulants and osmotic. While stimulant laxatives help the stools move with your bowel, osmotic laxatives keep some liquid in your bowel, so stool doesn’t become hard or dry.
Few More Tips To Prevent Constipation
- Drink warm water. Drink a glass of warm water before 30 minutes of your expected bowel time. It helps in clearing the bowel.
- Drink at least two liters of water a day.
- Have more fiber-rich foods, such as whole grains, vegetables, and fruits.
- Ensure there’s at least a minimum level of physical activity. Engage in some form of activity, such as walking for 30 minutes a day.
When To Consult A Doctor?
While constipation can be an expected side effect of some medicines, be sure to report to your doctor if you experience any of the following:
- No bowel movements for more than four days
- Bleeding from the anus
- You see blood in your stool
- Pain or cramps in the abdomen for more than two hours
- If you experience any other signs of a medical problem, such as loss of appetite (no hunger) or unexpected weight loss
Constipation is a condition wherein there are fewer than three bowel movements a week. It can affect the psychological and social well-being of the affected individual and reduces the quality of life.
Several factors, such as health conditions, age, and unhealthy lifestyle, can lead to constipation. Certain medicines, too, can cause constipation or increase constipation.
Which medication causes constipation? Antacids, antispasmodics, anticholinergics, pain relievers, anticonvulsants, blood pressure medicines, antidepressants, and iron supplements are some of the medicines that cause constipation.
If you do not have bowel movements for four or more days, see blood in your stools, experience vomiting or abdominal cramps for more than two hours, or if there is unexpected weight loss, do speak to your doctor. They can help you take suitable measures to deal with constipation.
Chang, J. Y., Locke, G. R., Schleck, C. D., Zinsmeister, A. R., & Talley, N. J. (2007). Risk factors for chronic constipation and a possible role of analgesics. Neurogastroenterology and motility: the official journal of the European Gastrointestinal Motility Society, 19(11), 905–911. https://doi.org/10.1111/j.1365-2982.2007.00974.x
Jahromi, S. R., Togha, M., Fesharaki, S. H., Najafi, M., Moghadam, N. B., Kheradmand, J. A., Kazemi, H., & Gorji, A. (2011). Gastrointestinal adverse effects of antiepileptic drugs in intractable epileptic patients. Seizure, 20(4), 343–346. https://doi.org/10.1016/j.seizure.2010.12.011
Pedrosa Carrasco, A. J., Timmermann, L., & Pedrosa, D. J. (2018). Management of constipation in patients with Parkinson’s disease. NPJ Parkinson’s disease, 4, 6. https://doi.org/10.1038/s41531-018-0042-8
Tolkien, Z., Stecher, L., Mander, A. P., Pereira, D. I., & Powell, J. J. (2015). Ferrous sulfate supplementation causes significant gastrointestinal side-effects in adults: a systematic review and meta-analysis. PloS one, 10(2), e0117383. https://doi.org/10.1371/journal.pone.0117383
Wienbeck, M., Erckenbrecht, J., & Strohmeyer, G. (1983). Wirkung von Antazida auf die Darmmotilität [Effect of antacids on intestinal motility]. Zeitschrift fur Gastroenterologie, 21 Suppl, 111–116.